Alert archive / Ohio / Small Craft Advisories in 2025

Small Craft Advisory 39, NWS Cleveland, OH

August 17, 2025

NWS Cleveland, OH issued this small craft advisory at Aug 17, 2025, 3:55 AM EDT. It took effect at Aug 17, 2025, 4:00 PM EDT. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Aug 17, 2025, 3:55 AM EDT (07:55 UTC)
In effect from
Aug 17, 2025, 4:00 PM EDT
Expired
Aug 18, 2025, 10:00 PM EDT
In force
30 hr
Issued by
NWS Cleveland, OH

The text

As transmitted.

183 
WHUS71 KCLE 170755
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
355 AM EDT Sun Aug 17 2025

LEZ143>149-171600-
/O.NEW.KCLE.SC.Y.0039.250817T2000Z-250819T0000Z/
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-
Lake to Conneaut OH-Conneaut OH to Ripley NY-
355 AM EDT Sun Aug 17 2025

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
8 PM EDT MONDAY...

* WHAT...Northeast winds 15 to 20 knots and waves 3 to 6 feet
  expected. Waves occasionally around 7 feet. 

* WHERE...The nearshore waters of Lake Erie from Reno Beach OH 
  to Ripley NY.

* WHEN...From 4 PM this afternoon to 8 PM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
7 follow-up statements
851 
WHUS71 KCLE 171332
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
932 AM EDT Sun Aug 17 2025

LEZ143>149-172145-
/O.CON.KCLE.SC.Y.0039.250817T2000Z-250819T0000Z/
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-
Lake to Conneaut OH-Conneaut OH to Ripley NY-
932 AM EDT Sun Aug 17 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 PM THIS
AFTERNOON TO 8 PM EDT MONDAY...

* WHAT...Northeast winds 15 to 20 knots and waves 3 to 6 feet 
  expected. Waves occasionally around 7 feet.

* WHERE...The nearshore waters of Lake Erie from Reno Beach OH 
  to Ripley NY.

* WHEN...From 4 PM this afternoon to 8 PM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
322 
WHUS71 KCLE 171937
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
337 PM EDT Sun Aug 17 2025

LEZ143>149-180345-
/O.CON.KCLE.SC.Y.0039.250817T2000Z-250819T0000Z/
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-
Lake to Conneaut OH-Conneaut OH to Ripley NY-
337 PM EDT Sun Aug 17 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT MONDAY...

* WHAT...Northeast winds 15 to 20 knots and waves 3 to 6 feet 
  expected. Waves occasionally around 7 feet. 

* WHERE...The nearshore waters of Lake Erie from Reno Beach OH 
  to Ripley NY.

* WHEN...Until 8 PM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
941 
WHUS71 KCLE 180124
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
924 PM EDT Sun Aug 17 2025

LEZ143>149-180930-
/O.CON.KCLE.SC.Y.0039.000000T0000Z-250819T0000Z/
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-
Lake to Conneaut OH-Conneaut OH to Ripley NY-
924 PM EDT Sun Aug 17 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT MONDAY...

* WHAT...Northeast winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Erie from Reno Beach OH 
  to Ripley NY.

* WHEN...Until 8 PM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
142 
WHUS71 KCLE 180742
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
342 AM EDT Mon Aug 18 2025

LEZ143>149-181545-
/O.EXT.KCLE.SC.Y.0039.000000T0000Z-250819T0200Z/
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-
Lake to Conneaut OH-Conneaut OH to Ripley NY-
342 AM EDT Mon Aug 18 2025

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

* WHAT...East winds 15 to 20 knots and waves 3 to 4 feet.

* WHERE...The nearshore waters of Lake Erie from Reno Beach OH 
  to Ripley NY.

* WHEN...Until 10 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
736 
WHUS71 KCLE 181324
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
924 AM EDT Mon Aug 18 2025

LEZ143>149-182130-
/O.CON.KCLE.SC.Y.0039.000000T0000Z-250819T0200Z/
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-
Lake to Conneaut OH-Conneaut OH to Ripley NY-
924 AM EDT Mon Aug 18 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

* WHAT...Northeast winds 10 to 20 knots and waves 2 to 5 feet.

* WHERE...The nearshore waters of Lake Erie from Reno Beach OH 
  to Ripley NY.

* WHEN...Until 10 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
212 
WHUS71 KCLE 181932
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
332 PM EDT Mon Aug 18 2025

LEZ143>149-190200-
/O.CON.KCLE.SC.Y.0039.000000T0000Z-250819T0200Z/
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-
Lake to Conneaut OH-Conneaut OH to Ripley NY-
332 PM EDT Mon Aug 18 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

* WHAT...Northeast winds 10 to 20 knots and waves 2 to 5 feet.

* WHERE...The nearshore waters of Lake Erie from Reno Beach OH 
  to Ripley NY.

* WHEN...Until 10 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
300 
WHUS71 KCLE 190155
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
955 PM EDT Mon Aug 18 2025

LEZ143>149-190300-
/O.EXP.KCLE.SC.Y.0039.000000T0000Z-250819T0200Z/
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-
Lake to Conneaut OH-Conneaut OH to Ripley NY-
955 PM EDT Mon Aug 18 2025

...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 PM EDT THIS EVENING...

Winds and waves will gradually decrease through tonight. Elevated
easterly winds of around 15 knots and waves of 2 to 3 feet remain
possible through the rest of this evening.

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this small craft advisory went out at Aug 17, 1:39 AM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 17, 1:39 AM EDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
139 AM EDT Sun Aug 17 2025

.SYNOPSIS...
A cold front will approach from the west tonight and cross the local
area on Sunday. This front will remain by the Ohio River on Monday
before lifting north for Monday night. Low pressure will cross the
area on Tuesday into Wednesday.

&&

.NEAR TERM /THROUGH TODAY/...
Clouds and showers continue to struggle to develop with peak
heating this afternoon, as there is a cap in the 750-800 mb
layer, that is difficult to overcome. Dew points have slightly
underperformed with most locations staying under 70 degrees and
this is also driving rain coverage down. Believe there remains a
window for some activity during the afternoon and evening and
will keep a 20-30 PoP for some isolated activity. The main show
is presently over Southeast Wisconsin and will continue pushing
southeast along the instability gradient. This would project
this line to go into Indiana and be a problem for areas west.
However, there is some low potential for some activity to enter
Northwest Ohio later tonight and will have some low PoPs to
reflect that potential. This is also the main concern for the
SPC Marginal Risk that remains for Northwest Ohio.

For Sunday, the main cold front will approach and cross the
local area. There should be some scattered activity all across
the forecast area and have a mixture of mid-range PoPs, as best
timing remains a touch uncertain, depending on what occurs
overnight. The front will clear the area by Sunday evening and
conditions will trend to dry. Temperatures through Sunday night
will be slightly warmer than normal.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
The short term forecast period features a transition to some
unsettled weather as a low pressure system will move through the
Great Lakes region. For Monday, weather should start relatively
quiet with a front south of the area and the parent low pressure
system well to the northwest. Later in the day, this feature will be
lifted north, as the low moves east, and convective activity will
start to pick up across the area. However, the most widespread
coverage of precipitation will be on Tuesday, as the main surface
low moves over Lake Erie, as a shortwave moves through the northwest
flow. The signal for shower and storm on activity on Tuesday has
remained consistent and will continue the incremental increase in
PoPs on Tuesday afternoon and evening. There will probably be
some marginal, conditional severe weather concern for Tuesday,
as there will be some larger synoptic assistance for storms with
a conditionally unstable atmosphere, and the main threat would
be damaging winds. Temperatures will be in the 80s with some
spots approaching 90 degrees for Tuesday.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
There could be some lingering convective activity on Wednesday,
depending on the final evolution of the Tuesday system. Will
retain some form of chance PoPs, but could see Wednesday trend
drier. Otherwise, the pattern toward the end of the week remains
generally unimpressive for rain potential at this time. There
will be a combination of high pressure and northwest flow across
the region. The pattern could change for the weekend as high
pressure pushes off the East Coast and return flow entering the
region could allow for enough moisture and warmer temperatures
to spur diurnally driven convection. However, it will all depend
on the timing of the high pressure system, which may get held
up by Hurricane Erin. Temperatures through the period will be
near normal.

&&

.AVIATION /06Z Sunday THROUGH Thursday/...
A cold front currently draped across Lower Michigan will sweep
south across terminals early this morning before exiting to the
south tonight. Showers and thunderstorms will be possible as
the front moves across the region. Have placed TEMPO groups for
MVFR impacts in TSRA at all terminals roughly between 08Z and
13Z this morning. Generally expect VFR conditions with ceilings
between 3500 to 6000 feet behind the cold front. Ceilings should
lift above 6000 feet by tonight as high pressure builds over
the region behind the frontal passage.

Generally southerly to southwesterly flow 6 knots or less early
this morning will turn westerly ahead of the cold front. Winds
shift northwesterly to northerly behind the front later this
morning while increasing to 8-12 knots. Wind gusts of 18 to 20
knots are possible this afternoon and early evening at KCLE and
KERI. Northerly to northeasterly winds tonight will decrease to
8 knots or less near or after 00Z/Mon.

Outlook...Non-VFR possible in thunderstorms Tuesday and
Wednesday.

&&

.MARINE...
High pressure continues for the rest of today and will exit to
the east tonight ahead of a cold front that is approaching from
the west. Winds across the lake will be predominately out of
the south at around 5 knots today and increase to around 10
knots ahead of the front. With frontal passage, winds will shift
to be out of the northwest at 10-15 knots. Winds will continue
to shift to be out of the northeast as high pressure builds
north of the lake on Monday and will increase to 15-20 knots.
Waves will build to 3-5 feet across the central basin from early
Monday through early Tuesday. Confidence is increasing in
needing Small Craft Advisory and Beach Hazard Statement for that
time period. Winds will decrease to 10-15 knots and shift out
of the south after a warm front moves north through the region.
Another cold front will move across the lake on Wednesday,
shifting winds to be out of the northwest at around 10 knots and
high pressure will build in behind.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Sefcovic
NEAR TERM...Sefcovic
SHORT TERM...Sefcovic
LONG TERM...Sefcovic
AVIATION...13
MARINE...23
Hazardous weather outlook, Aug 17, 3:48 AM EDT, 7 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
348 AM EDT Sun Aug 17 2025

OHZ007-009>012-089-PAZ001-180800-
Ottawa-Erie-Lorain-Cuyahoga-Lake-Ashtabula Lakeshore-Northern Erie-
348 AM EDT Sun Aug 17 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM THIS AFTERNOON THROUGH
MONDAY EVENING...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-OHZ003-006-008-013-014-017>023-027>033-
036>038-047-PAZ002-003-180800-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Sandusky-Geauga-Ashtabula Inland-Hancock-
Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Southern Erie-
348 AM EDT Sun Aug 17 2025

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 16, 11:43 PM EDT, 4 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
1143 PM EDT Sat Aug 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     Marine Tstm Wind Catawba Island          41.59N 82.85W
08/16/2025  M42 MPH          Ottawa             OH   Public

            Observed gust via public weather station.

&&

PS

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 3:56 AM EDTBeach Hazards StatementCLEAshtabula, Cuyahoga, Erie, Lake, Lorain, Ottawa42 hr
Aug 17, 5:15 AM EDTSpecial Marine WarningCLE103 min
Aug 17, 6:06 AM EDTSpecial Weather StatementCLEAshtabula39 min
Aug 17, 6:39 AM EDTSpecial Weather StatementCLETrumbull36 min
Aug 17, 6:19 AM EDTSevere Thunderstorm WarningCLEErie41 min
Aug 17, 6:52 AM EDTSpecial Weather StatementCLECrawford53 min

Nearby

Small Craft Advisories in Ohio, 2025Every small craft advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.